Flushing out a plasmacytoma in a patient with POEMS and AESO
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
A 58-year old man presented with a 10-month history of discoloured skin patches on his chest, slowly progressive weakness and altered sensation in both legs. He also complained of chest pain, increased pigmentation of his arms, and episodic flushing of his face.

On examination, the patient had four erythematous, violaceus skin patches with ill-defined borders on his chest. He also had painful gynaecomastia, and axillary lymphadenopathy. Neurological examination found the patient to have reduced power in his toes and ankles muscles and decreased light touch sensation on the soles of his feet.

Laboratory investigations showed a thrombocytosis (549?×?109 per L), and hyperprolactinaemia (22·1 ng/mL). Nerve conduction tests and electromyography showed a bilateral, asymmetrical sensorimotor demyelinating neuropathy in his legs. Fluorodeoxyglucose PET-CT scan showed an expansile lytic lesion with sclerotic borders in the sternum with increased uptake. A biopsy of the sternal lesion showed a proliferation of plasma cells consistent with plasmacytoma. Considering all the findings together, a solitary plasmacytoma of the sternum causing both POEMS—polyneuropathy, organomegaly, endocrinopathy, monoclonal protein, and skin signs—and AESOP—adenopathy and extensive skin patch overlying a plasmacytoma was diagnosed.

The patient started radiotherapy receiving 50 Gy over 4 weeks with partial improvement and will be offered further treatment and follow-up.

The two syndromes may present independently, concurrently, or sequentially. POEMS syndrome should be suspected in patients presenting with a peripheral neuropathy in addition to endocrinological—affecting the gonads, the thyroid gland, glucose metabolism, or the adrenal glands—and dermatological—with hyperpigmentation, hypertrichosis, the sudden appearance of haemangiomas, sclerodermoid changes, or flushing—manifestations.

source: https://www.thelancet.com/journals/lancet/article/PIIS0140-6736(20)31756-6/fulltext?rss=yes
Like
Comment
Share